Blog

Does chemo make you constipated?

Published: 14 Nov 2018

Although for many, constipation is an embarrassing topic of conversation, it is one of the more common side effects of chemotherapy.

It comes up occasionally in the Facebook Chemotherapy Support Group, but it’s is not something that’s easy to post or to discuss openly.

So, we thought it time we wrote a blog about the causes, symptoms, medications you may be prescribed and the various self-help treatments you can try. 

What causes constipation?

Constipation can be caused by the chemo drugs themselves, changes in lifestyle or other medications prescribed during cancer treatment including:

What are the symptoms

Constipation means that you are not able to open your bowels as regularly as normal and it can become very uncomfortable and even painful.

You may experience abdominal cramping, a sense of fullness in the abdomen, a stomach which is hard to the touch or rectal pain.  But the symptoms are not always obvious – you may experience a loss of appetite and a vague feeling of being unwell, symptoms that are common to cancer.

What can you do?

During your cancer treatment it is advisable to keep a medication and side effect diary.  If you start to notice changes, add your bowel movements.  It’s important to keep track so that if you need to consult your medical team, you can tell them exactly what you are experiencing. 

Speak with them before taking any ‘over the counter medications’ such as laxatives, enemas, or suppositories. They will offer advice on changes to your diet, lifestyle and the kind of medication you may need.  

Below are some ‘home help’ suggestions you can try to relieve or even prevent constipation in the first place:

What types of medication are available?

As mentioned earlier, before taking anything, talk to your medical team and get their recommendations.  Some work better than others depending on what’s causing your constipation, but some have the potential to interfere with chemotherapy drugs – so check first.

For instance, with some chemotherapy regimens, the combination of drugs, especially drugs to prevent nausea, are very constipating.  In this case, your oncologist may subscribe something to prevent constipation in the first place - it’s often a lot easier to prevent than to treat severe symptoms. Different types of medication include:

In extreme cases, where faecal impaction occurs, and the stools become very hard and dry, you may need manual removal of stool using gloved fingers.  Not something anyone would relish, so please take extra special care to ensure you drink enough water, take the right amount of fiber and take any medication recommended by your doctor.

If you’ve had experience of chemo related constipation and have any advice to offer members of the Facebook Chemotherapy Support Group, please request to join the group.  You’ll find lots of friendly people offering support and advise on anything and everything to do with their experiences of cancer and chemotherapy.